Background: Acute generalized exanthematous pustulosis (AGEP) is a disease characterized by the rapid occurrence of many sterile, nonfollicular pustules usually arising on an oedematous erythema often accompanied by leucocytosis and fever. It is usually attributed to drugs.
Objectives: To evaluate the risk for different drugs of causing AGEP.
Patients and methods: A multinational case-control study (EuroSCAR) conducted to evaluate the risk for different drugs of causing severe cutaneous adverse reactions; the study included 97 validated community cases of AGEP and 1009 controls. Results Strongly associated drugs, i.e. drugs with a lower bound of the 95% confidence interval (CI) of the odds ratio (OR) > 5 were pristinamycin (CI 26-infinity), ampicillin/amoxicillin (CI 10-infinity), quinolones (CI 8.5-infinity), (hydroxy)chloroquine (CI 8-infinity), anti-infective sulphonamides (CI 7.1-infinity), terbinafine (CI 7.1-infinity) and diltiazem (CI 5.0-infinity). No significant risk was found for infections and a personal or family history of psoriasis (CI 0.7-2.2).
Conclusions: Medications associated with AGEP differ from those associated with Stevens-Johnson syndrome or toxic epidermal necrolysis. Different timing patterns from drug intake to reaction onset were observed for different drugs. Infections, although possible triggers, played no prominent role in causing AGEP and there was no evidence that AGEP is a variant of pustular psoriasis.